Background. Technetium 99m-lauibeled radiopharmaceuticals accumulate in the liver and gallbladder, where they generate intensity artifacts that can result in misdiagnosis of myocardial single photon emission computed tomography (SPECT) images. This study identifies and eliminates factors affecting the magnitude and appearance of intensity artifacts in a gallbladder-heart phantom. Methods and Results. The myocardium and background compartments of a phantom were filled with Tc-99m at concentrations of 320 and 26.1 kBq/mL, respectively. A disposable plastic syringe containing 5 mL of Tc-99m as a model of the gallbladder was fixed in a position lateral to the heart phantom. Artifact intensity was determined on SPECT images over a specific activity range in the syringe (28.6, 6.6, and 0.2 MBq/mL). Among 72 projection images, those with maximal heart counts in the region of interest were selected. Counts above and below 110% of the maximal heart count in all projection images were excluded and reconstructed, respectively. At 28.6 and 6.6 MBq/mL, excessive artifacts generated cold pixels immediately around the source, whereas lower activity (0.2 MBq/mL) caused the artifacts to disappear. Truncating the counts in the gallbladder caused the intensity artifacts at specific activities of 28.6 and 6.6 MBq/mL to disappear. Conclusions. The magnitude and appearance of intensity artifacts depend on contrast between extracardiac activities in the same slices of the heart in myocardial SPECT images with Tc-99m tetrofosmin, and pixel truncation can eliminate them.
- Intensity artifacts
- Pixel truncation
- Technetium 99m tetrofosmin
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cardiology and Cardiovascular Medicine